Abstract

Many drugs have been implicated in drug-induced immune thrombocytopenia (DITP). Patients with DITP develop a drop in platelet count 5 to 10 days after drug administration with an increased risk of hemorrhage. The diagnosis of DITP is often challenging, because most hospitalized patients are taking multiple medications and have comorbidities that can also cause thrombocytopenia. Specialized laboratory diagnostic tests have been developed and are helpful to confirm the diagnosis. Treatment of DITP involves discontinuation of the offending drug. The platelet count usually starts to recover after 4 or 5 half-lives of the responsible drug or drug metabolite. High doses of intravenous immunoglobulin can be given to patients with severe thrombocytopenia and bleeding. Although in most cases, DITP is associated with bleeding, life-threatening thromboembolic complications are common in patients with heparin-induced thrombocytopenia (HIT). Binding of antiplatelet factor 4/heparin antibodies to Fc receptors on platelets and monocytes causes intravascular cellular activation, leading to an intensely prothrombotic state in HIT. The clinical symptoms include a decrease in platelet counts by >50% and/or new thromboembolic complications. Two approaches can help to confirm or rule out HIT: assessment of the clinical presentation using scoring systems and in vitro demonstration of antiplatelet factor 4/heparin antibodies. The cornerstone of HIT management is immediate discontinuation of heparin when the disease is suspected and anticoagulation using nonheparin anticoagulant. In this review, we will provide an update on the pathophysiology, diagnosis, and management of both DITP and HIT.

You do not currently have access to this content.